Utah, 2004

Flash Flood in Utah, July 27, 2004

July 27, 2004 · NWS SLC · 1 event in 1 county or zone

Several intense thunderstorms brought heavy rain to the Grand Staircase Escalante National Monument. The heavy rain produced a flash flood in the Buckskin Gulch area.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

Several intense thunderstorms brought heavy rain to the Grand Staircase Escalante National Monument. The heavy rain produced a flash flood in the Buckskin Gulch area. No propery damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jul 27, 1:40 PM MST, 2 hours 1 minute earlier.

Area forecast discussion, Jul 27, 1:40 PM MST, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
240 PM MDT TUE JUL 27 2004

.SYNOPSIS...NORTHWEST FLOW ALOFT WILL PREVAIL OVER THE AREA THROUGH
FRIDAY. SIGNIFICANT MOISTURE WILL REMAIN OVER MOST OF THE AREA EARLY
THIS EVENING BUT DRYING WILL OCCUR WEDNESDAY BEHIND A WEATHER
DISTURBANCE. ANOTHER UPPER LEVEL SYSTEM WILL INCREASE THUNDERSTORMS
ON THURSDAY.

&&

.DISCUSSION...ACTIVE AFTERNOON FOR SOUTHERN AREAS IS ON TRACK.
SEVERE THUNDERSTORM WATCH ISSUED EARLIER THIS AFTERNOON WILL BE
NEEDED THROUGH AT LEAST 6 PM. CELLS ARE MOVING IN NW FLOW BUT HEAVY
RAIN STILL A SECONDARY CONCERN ALONG WITH DAMANGING OUTFLOW WINDS
AND LARGE HAIL. A FEW CELLS ALREADY HAVE HAD HIGH VIL VALUES AND DBZ
CORES OF 70 DBZ. THE ACTIVITY IS ORGANIZED AND THUS WIDESPREAD WIND
OUTFLOWS COULD BE A ISSUE NEXT COUPLE HOURS. ALL THIS ACTIVITY TIMED
WITH PEAK HEATING IN AN UNSTABLE AND MOIST AIR MASS AHEAD OF WELL
DEFINED UPPER LEVEL TROF PER WATER VAPOR SLOWLY DROPPING THROUGH
CENTRAL UTAH. UP TO NOW ALL THUNDERSTORMS HAVE BEEN CONFINED TO THE
EAST FROM EVANSTON AND TO THE SOUTHWEST OF THIS SYSTEM. SUBSIDENCE
OVER NORTHWEST UTAH HAS STABILIZED THE AIR MASS BUT SECONDARY SHORT
WAVE IN NW FLOW ARRIVING FROM IDAHO COMBINDED WITH PEAK HEATING AND
SUFFICIENTLY STEEP LAPSE RATES AND PLENTY OF MOISTURE KEEPS A THREAT
INTO THE EVENING...THIS ALREADY EVIDENT WITH THUNDERSTORMS
DEVELOPING PAST 30 MINUTES...ISOLATED IN NORTHERN UTAH.

DRIER NORTHWEST FLOW LOWERS PRECIPITABLE WATER VALUES DOWN TO .30 TO
.50 INCHES ON WEDNESDAY. MODEL SOUNDINGS ARE MORE STABLE BUT STEEP
ENOUGH LAPSE RATES STILL EXIST WITH NO CAP SO THIS SHOULD ALLOW FOR
ISOLATED THUNDERSTORMS IN THE FAVORED HIGHER TERRAIN UNDER THE
NORTHWEST FLOW ALOFT. IN ADDITION...SHORT WAVE TROF WITHIN THE FLOW
WILL DROP SOUTH ACROSS OUR REGION LATER WEDNESDAY INTO WEDNESDAY
NIGHT. MAIN AXIS OF CONVERGENCE WILL BE ACROSS SOUTHERN UTAH ON
WEDNESDAY...FURTHER SOUTH THAN TODAY HOWEVER. UPPER SUPPORT WILL BE
ENOUGH TO DEVELOP ELEVATED CONVECTION LATER WEDNESDAY NIGHT IN NW
FLOW WILL MOST OF THIS JUST BEING CUMULUS AND SHOWERS...BUT IT WILL
RAPIDLY INCREASE THURSDAY MORNING WHEN TROFFINESS IS MAXIMIZED AND
AT THE SAME TIME MODEL SOUNDINGS DESTABILIZE WITH INCREASED SURFACE
BASED CAPE. THUS THURSDAY COULD BE MUCH MORE ACTIVE AND WIDESPREAD
THAN WEDNESDAY OVER THE FORECAST AREA. HAVE ADJUSTED CHANCES UPWARD
FOR LATER WEDNESDAY NIGHT AND THURSDAY...NOT LIMITED TO THE
MOUNTAINS. THE SHORT WAVE PULLS OUT THURSDAY NIGHT BUT ANOTHER
ARRIVES ON FRIDAY...KEEPING THE THREAT FOR DEEP MOIST CONVECTION.
TEMPERATURES THIS WEEK DONT HAVE ANY EXTREMES WITH 12-16C 700 MB
READINGS FROM NORTH TO SOUTH THROUGH FRIDAY. THE MOST SUNSHINE
APPEARS TO BE WEDNESDAY.

SYNOPTIC PATTERN CHANGES THIS WEEKEND WITH SOUTHERLY FLOW DEVELOPING
ON SATURDAY AS THE UPPER RIDGE BACKS INTO OUR REGION AND AN UPPER
TROF SETS UP ON THE EAST PACIFIC. INITIALLY THERE IS LITTLE MOISTURE
IN THE SOUTHERLY FLOW BUT WITH SHORT WAVES RIDING ALONG THE WEST
SIDE OF THE MEAN RIDGE...ACROSS NEVADA INTO SOUTHERN
IDAHO...MOISTURE WILL INCREASE ESPECIALLY OVER NORTHERN AREAS LATER
SATURDAY INTO MONDAY FOR INCREASING THUNDERSTORMS. THERE IS
INCREASING WIND/SHEAR WITH THIS PATTERN AS TROFFINESS PRESSES
EASTWARD SUNDAY AND MONDAY. THE AIR MASS WARMS THIS WEEKEND
TOO...700 MB TEMPS RISE TO 15-17C OVER THE FORECAST AREA. THIS
SHOULD BRING NORTHERN VALLEY TEMPS WELL INTO THE 90S...TO AROUND
100F FOR THE WEST CENTRAL DESERTS AND AROUND 107F FOR THE HOT SPOTS
OF SOUTHERN UTAH WITH A COOLING TREND POSSIBLE BY TUESDAY.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...

UT...SEVERE THUNDERSTORM WATCH THROUGH 6 PM FOR SOUTHERN UTAH.
WY...NONE.
ID...NONE.

&&

TARDY
Hazardous weather outlook, Jul 27, 12:31 PM MST, 3 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
131 PM MDT TUE JUL 27 2004

UTZ013>021-281300-
CENTRAL AND SOUTHWEST MOUNTAINS-
GLEN CANYON RECREATION AREA/LAKE POWELL-HENRY MOUNTAINS-
SAN RAFAEL SWELL-SANPETE/SEVIER VALLEYS-SOUTH CENTRAL UTAH-
SOUTHWEST UTAH-UTAHS DIXIE AND ZION NATIONAL PARK-WEST CENTRAL UTAH-
131 PM MDT TUE JUL 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN ONE-THIRD
OF UTAH.

.DAY ONE... TODAY

SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL OCCUR THIS AFTERNOON.
STORMS HAVE THE POTENTIAL FOR DAMAGING WINDS...LARGE HAIL...HEAVY
RAIN AND FREQUENT CLOUD TO GROUND LIGHTNING. A SEVERE THUNDERSTORM
WATCH IS IN EFFECT THROUGH 6 PM. SEE SLCSLSUT FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jul 27, 1:59 PM MST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
259 PM MDT TUE JUL 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0200 PM     TSTM WND GST     BULLFROG                37.50N 110.72W
07/27/2004  58 MPH           KANE               UT   MESONET

&&

AOT
Local storm report, Jul 27, 2:43 PM MST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
343 PM MDT TUE JUL 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0335 PM     HAIL             CEDAR CITY              37.69N 113.07W
07/27/2004  0.75 INCH        IRON               UT   TRAINED SPOTTER

0335 PM     TSTM WND GST     CEDAR CITY              37.69N 113.07W
07/27/2004  60 MPH           IRON               UT   TRAINED SPOTTER

&&

AOT

The radar

The Cedar City radar (KICX), 92 km away, was scanning. The volume nearest the first event began at 22:41 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Kane

When
July 27, 3:41 PM MST to 7:00 PM MST
Where
Kane County, South Central Portion
Reported by
GENERAL PUBLIC
Coordinates
37.285, -111.888 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2004Every state in 2004This day in weather historyWarnings in Utah, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5422478.